Pennsylvania, 2005Lightning Strike in Pennsylvania, May 30, 2005
May 30, 2005 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 2:54 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 2:54 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT MON MAY 30 2005
.SHORT TERM (TONIGHT - WEDNESDAY)...
SCATTERED CONVECTION CONTINUES ACROSS CWA ATTM WITH MORE ISOLATED
ACTIVITY OVER FAR NRN ZONES. STRONGER CELLS ONCE AGAIN ARE PRODUCING
PEA SIZE HAIL DUE TO COLD TEMPS ALOFT. CONVECTION WILL DISSIPATE
LATE THIS AFTERNOON AND EARLY EVENING WITH LOSS OF DIURNAL HEATING.
SKIES WILL THEN BECOME MAINLY CLEAR MOST AREAS WITH VALLEY FOG
DEVELOPING LATE ACROSS THE TWIN TIERS.
TUESDAY...MODELS ONCE AGAIN SHOW CAPES OF SEVERAL HUNDRED J/KG WITH
QPF DURING THE AFTERNOON. CONVECTION WILL BE ENHANCED BY H5 SHORT
WAVE IN NORTHWEST FLOW THAT WILL PRIMARILY IMPACT THE WESTERN MOHAWK
VALLEY AND WESTERN CATSKILLS. WENT WITH 30 POP DURING THE AFTERNOON
AND 40 IN THE ABOVE MENTIONED AREA. WILL START THE DAY OUT MOSTLY
SUNNY FOLLOWED BY MOSTLY CLOUDY SKIES AS THE CU FIELD DEVELOPS.
TUESDAY NIGHT...CONVECTION WILL DISSIPATE DURING THE EARLY EVENING
WITH PARTLY CLOUDY SKIES.
WEDNESDAY...UPPER LEVEL RIDGE BUILDS ACROSS THE UPPER GREAT LAKES
BUT CYCLONIC FLOW CONTINUES OVER AREA. BOTH NAM/GFS INDICATE
CONVECTIVE ACTIVITY IN THE AFTERNOON. THE MODEL SOUNDINGS SHOW MORE
CAPE AND LOWER LIS. WILL INTRODUCE CHC POPS DURING THE
AFTERNOON.
FOR TEMPS FOLLOWED A MOS BLEND.
RRM
&&
.LONG TERM (WED NIGHT - SUNDAY)...
UA TROF FINALLY MVES OFF AS RDG BLDS IN IT/S PLACE FOR THE XTNDD PD.
GFS AND NAM ARE NOT IN GREAT AGREEMENT ON THE DETAILS AND THIS IS
APRNT IN THE BEGINNING OF THE XTNDD PD. NAM SOLN KEEPS A SHRP AND
DRIER RDG OVER THE FCST AREA ON THU WHILE THE GFS HAS MORE OF A
DIRTY RDG IN PLACE AND RESULTING CONV. FOR NOW...WILL STICK WITH
CONSISTANCY AND ASSUME THE NAM IS MORE CORRECT AS THE GFS SUFFERS
FROM THE REMAINS OF SOME CONV FEEDBACK.
HGTS CONT TO SLOWLY RISE THRU THE PD AS AND UPPER RDG BLDS OVER THE
GREAT LAKES. THIS MAKES FOR A DRY FCST WITH NEAR TO ABV NRML TEMPS.
NEXT CHANCE FOR PCPN ARRIVES ON THE WEEKEND AS WEAK COLD FNT IS
FCSTD TO MOVE THRU. SOME SUGGESTION OF PCPN ON THE GFS FOR SAT...BUT
WITH UPPER RDG IN PLACE...THIS EEMS UNLIKELY. ON SUN...BETTER CHANCE
FOR CONV AS THE COLD FNT AND ASSOCIATED SHRT WV SUPPRESS THE RDG.
FLWD HPC GUID CLOSELY WITH TEMPS TWEAKED TWRD A MEX/ENSEMBLE MIX.
MORFORD
&&
.AVIATION (30/18Z - 31/18Z)...
HTG HAS ONCE AGAIN PRODUCED SCT CONV OVER THE AREA. BEST CHANCE OF
TRWS IS OVER AVP AND ELM WHICH ARE NEARER THE SUPPORT OF A SHRT WV
DROPPING THRU THE LAKES. OUTSIDE OF THE CONV ELEMENTS...XPCT VFR
CONDS AND LGT WLY WINDS. FOG MAY HIT THE VLY LOCATIONS HARD TNGT ESP
IN THE WAKE OF ANY SHWRS. LGT WINDS AND CLRG SKIES SHD DROP ELM TO
LIFR CONDS SOMETIME AFT 06Z. SOME MVFR CONDS PSBL ELSEWHERE. QUICK
RECOVERY TUE AS MIXING LIFTS THE FOG OUT OF THE VLYS TO VFR CONDS
ALL STATIONS. MORFORD
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, May 30, 3:13 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT MON MAY 30 2005
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT MON MAY 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY ALONG THE NEW YORK SOUTHERN TIER
AND ACROSS NORTHEAST PENNSYLVANIA. SEVERE STORMS ARE NOT
LIKELY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
JAB
In the hours before
Special weather statement, May 30, 1:53 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
253 PM EDT MON MAY 30 2005
NYZ015-022-301945-
STEUBEN NY-YATES NY-
253 PM EDT MON MAY 30 2005
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR PENN YAN...OR
ABOUT OVER ITALY...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS OF 40 TO
50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
ITALY HILL AT 300 PM.
PRATTSBURG AND GUYANOGA AT 305 PM.
BRANCHPORT AT 310 PM.
BLUFF POINT AT 315 PM.
PULTENEY AT 320 PM.
CROSBY AT 325 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
MJ
Local storm report, May 30, 2:41 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT MON MAY 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL WAYNE 42.47N 77.10W
05/30/2005 0.75 INCH STEUBEN NY TRAINED SPOTTER
&&
MJCSpecial weather statement, May 30, 2:42 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT MON MAY 30 2005
NYZ022-023-302030-
SCHUYLER NY-STEUBEN NY-
342 PM EDT MON MAY 30 2005
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DUNDEE...OR ABOUT
2 MILES SOUTHEAST OF URBANA...MOVING SOUTHEAST AT 10 MPH. SMALL
HAIL...BRIEF WIND GUSTS AROUND 40 MPH...AND FREQUENT LIGHTNING CAN
BE EXPECTED.
THE THUNDERSTORM WILL BE NEAR...
CAMERON AND JASPER AT 350 PM.
TYRONE AND WESTON AT 400 PM.
BRADFORD AND ALTAY AT 405 PM.
THURSTON AT 410 PM.
WOODHULL AT 415 PM.
CAMPBELL AT 420 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
MJ
Special weather statement, May 30, 2:45 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT MON MAY 30 2005
NYZ015-023-302030-
SCHUYLER NY-YATES NY-
345 PM EDT MON MAY 30 2005
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DUNDEE...OR ABOUT
OVER LAKEMONT...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL...WIND GUSTS
TO ABOUT 40 MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED.
THE THUNDERSTORM WILL BE NEAR...
GLENORA AND HECTOR AT 355 PM.
ROCK STREAM AT 400 PM.
LOGAN AND READING CENTER AT 405 PM.
REYNOLDSVILLE AT 420 PM.
BURDETT AND BENNETTSBURG AT 425 PM.
WATKINS GLEN AND SMITH VALLEY AT 430 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
MJ
Lightning, Luzerne
- When
- May 30, 3:55 PM EST
- Where
- Luzerne County, Nanticoke
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Lightning struck a one family house starting a fire in the attic. The fire was quickly detected, but the attic was gutted in addition to water and smoke damage to the first and second floors. The owner was home at the time and got out safely.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 30, 2005$100,000 · 0.75 in hail · 1 event
- Tornado in South Carolina, May 30, 2005F1 · 1 event
- Hail in New Mexico, May 30, 20052.75 in hail · 12 events
- Tornado and Hail in New Mexico, May 30, 2005F0 · 10 events
- Hail and Lightning Strike in Colorado, May 30, 20051.25 in hail · 8 events
- Tornadoes and Hail in Colorado, May 30, 2005F0 · 6 events
- Tornado and Hail in New Mexico, May 30, 2005F0 · 6 events
- Hail and Damaging Winds in New Mexico, May 30, 2005$4,000 · 1.75 in hail · 3 events
- Tornado and Flash Flood in Utah, May 30, 2005F0 · 2 events
- Hail in Vermont, May 30, 2005$2,000 · 2 events
- Tornado and Hail in Kansas, May 30, 2005F0 · 2 events
- Damaging Wind in Louisiana, May 30, 2005$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448990.